Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Taking Quadtab for inactive PTB. Have yellow discoloration of eyes. Any other medication?

My mom has inactive PTB ang she is taking Quadtab medicine, however, she is experiencing some adverse effect which is jaundice ,yellowing of her eyes and last night she had fever and chills. She experience yellowish discoloration of her eyes weeks ago and we ask her physician on what action should be done. She was advised to stop the mediction cause her SGPT level is above the normal level,1000. And after 10days she was advise to get another laboratory exam for sgpt and the result lower to 200 because of the godex ds medicine. Then we called her doctor and advised us that my mom can continue taking the quadtab. And now, after taking 8tabs of quadtab for 2 days ,4tabs once a day, her eyes is now yellowish. My question is that is there another medication aside from quadtab? What are the reasons for this? What should we do? Thank you.
Asked On : Thu, 27 Dec 2012
Answers:  1 Views:  731
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Dec 2012

Thank you for posting
How long has she been on quadtab? She is definitely presenting with a side effect of one of the active antiTB drugs which is hepatotoxic. The drugs that could be accused are Isoniazid (INH) = drug-induced hepatitis, rifampicin (RMP) and Pyrazinamide (PZA)= hepatotoxic. They damage the liver and presents with jaundice. PZA is the most frequent causative agent, while INH is the next and RMP the least frequent.
The course of treatment of PTB is 2RHEZ/4RH i.e two months of treatment with rifampicin, ethambutol, isoniazide and pyrazinamide and four months of rifampicin and ethambutol ( totally six months of PTB). This could be modified to upto 9 months depending if there is resistance or adherence problems.
What to do now? If your mother is already upto 2months treatment, PZA and INH could be dropped and she placed only on RMP and EMB for four months. If still presenting with jaundice or signs of hepatotoxicity ( elevated liver enzymes, jaundice, elevated bilirubins), then 2nd line regimen is well indicated here.
Some school of thoughts will try to maintain same regimen ( benefits out way the risk) while another school of thoughts will prefer switching to second line regimen in order to prevent permanent liver damage. Elevations in liver enzymes is normal in the first 2-3 weeks. Test dosing of total bilirubin and liver enzymes should be done to determine which drug is responsible.
I suggest your mother should be placed on Streptomycin and Ethambutol until her transaminases are normal and if her tuberculosis is so serious that her drugs can not be stopped totally.

Hope this helps and wish your mother a quick recovery
Answered: Fri, 28 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor